Danger in Fentanyl Shortage

Howard Denenberg, MD; Mordechai Bermann, MD

To the Editor:

Below is a description of a case which occurred recently at a freestanding In-Vitro Fertilization (IVF) clinic. The purpose of this report is to describe a medication error which occurred as a result of the recent shortage of a common anesthetic medication, and once again to emphasize the importance of checking labels prior to administering any medication. We are providing this case report in response to a request for reports of medication errors which appeared in the Spring 2001 APSF Newsletter.

For approximately five years, our department has provided anesthesia staffing to a freestanding In-Vitro Fertilization (IVF) clinic that is located approximately 1/2 mile from the hospital. This clinic offers full service fertility care, including anesthesia for TransVaginal oocyte Aspiration (TVA). This procedure is usually quite uncomfortable for patients, and for this reason, sedation is provided by an anesthesiologist. Typically, patients receive a combination of fentanyl, midazolam and propofol. Most patients require deep sedation. The majority of patients breathe spontaneously throughout the procedure, though at times, controlled ventilation is required.

Patients are routinely given prescriptions by the OB/GYN attendings for one vial, 2 cc, of midazolam (5 mg/cc), one ampule, 5 cc, of fentanyl (50 µg/cc), and one vial, 20 cc, of propofol (10 mg/cc). These prescriptions are filled by the individual patients at a local pharmacy. Then, the patients bring these medications to the clinic to be administered by the anesthesiologist. All emergency drugs are provided by the facility.

The case reported here involves a healthy patient with no medical history and an anesthesiologist who was given the assignment to work at the clinic approximately once every 2 months. On that day, the patient brought her own medications to the anesthesiologist in the same fashion as has been done for many years. However, on this occasion, the pharmacy substituted a 5 cc ampule of sufentanil (50 µg/cc) instead of a 5 cc ampule of fentanyl (50 µg/cc). This was done via telephone consent by the ordering OB/GYN attending who was told that this substitution was being made due to a national shortage of fentanyl.

The anesthesiologist was never made aware of this change. An assumption was made that nothing had changed over the past five years or on that day. Due to the similarity in packaging and spelling, the Sufenta (Janssen Pharmaceutical) ampule was mistaken for the typical 5 cc Sublimaze (Janssen Pharmaceutical) ampule by the anesthesiologist, and the patient was unintentionally given one cc (50 µg) of sufentanil rather than 50 µg of fentanyl.

Predictably, the patient became apneic, bradycardic and was difficult to ventilate. Fortunately, the OB/GYN physician was present to witness the anesthesiologist’s concern, and he offered the information that some patients were being given a “different medication” than usual due to a “shortage” of fentanyl. Given this information, the anesthesiologist quickly identified the Sufenta vial, recognized the medication error, and immediately controlled the patient’s ventilation via a bag-valve-mask system. The patient required no muscle relaxants or endotracheal intubation. The blood pressure and oxygen saturation remained normal throughout, and no medications were required to treat the sinus bradycardia. Had this medication error not been immediately discovered, the anesthesiologist may have misinterpreted the patient’s chest wall rigidity from Sufenta as being laryngospasm or severe bronchospasm. This could have led to unnecessary and potentially harmful pharmacotherapy and airway management techniques.

The patient’s procedure eventually proceeded uneventfully; however, she had an unanticipated prolonged stay in the clinic’s PACU and was treated with intravenous naloxone only after spontaneous respirations had begun. Fortunately, there was no long-term morbidity associated with this episode.

Howard Denenberg, MD
Associate Professor and Associate Residency Director

Mordechai Bermann, MD
Assistant Professor and Director of Human Simulation Laboratory
Department of Anesthesia
UMDNJ – Robert Wood Johnson Medical School
New Brunswick, NJ